Do I need to take statins Doc?

In December 2014 Mr. B's GP asked me to see him in clinic because of his poor mobility. I am a geriatrician and almost all my patients have mobility problems, but Mr. B's story was different: he lost his mobility within a week rather than months or years. Within 3 weeks he became bed bound and called for a priest...

Mr. B is 92 years old. He is fit and well with very few medical problems. He takes blood pressure medicine and was given a statin tablet to prevent heart attacks or a stroke. Occasionally he takes paracetamol for arthritis. In November 2014 he developed a chest infection and was given antibiotics. The infection got better but his mobility got worse. Mr. B consulted his GP who felt that his arthritis was to blame and advised him to take painkillers. It was at this stage that Mr. B was referred to my clinic. However another two weeks passed and Mr. B could not walk at all but having decided that his time had come he wanted to die peacefully at home. He refused to go to hospital and his wife was nursing him in bed in his own home. Mr. B felt there was not much point taking his medicines now and he stopped taking them without consulting his GP.

Another week passed and to Mr. B's surprise he was still alive and feeling slightly better and livelier. By the time of his appointment with me in January Mr. B was completely back to normal and had no complaints. The only question he had for me was whether he should go back on his statins. He still could not understand what had happened to him and did not know who to thank for his "resurrection".

I asked Mr.B what antibiotic he was given in November for his chest infection and the answer explained it all. Mr. B is allergic to penicillin so he was given Clarithromycin- a commonly used antibiotic. However this antibiotic, when taken together with certain drugs, makes these drugs more powerful and potentially harmful to the patient. For example, 5-15% of patients taking statins experience some side effects but taking statins with Clarithromycin might increase this number and make side effects more severe.

The most common side effects of statins are muscle aches and pains and in some cases this can affect patient's mobility. Mr. B did develop pain in his muscles but did not mention this to his GP as he assumed this to be part of his arthritis. Fortunately, once statins are stopped, most symptoms get better as it happened with Mr. B.

Mr. B was delighted to hear from me that he does not need to go back on his statin because there is not much evidence that they work in older persons over the age of 80 who have never suffered from heart attack or stroke, nor in the case of frail patients with many medical problems and limited life expectancy.

There are a few lessons I learnt from Mr. B's case. It is OK to stop statins for a few weeks while on Clarithromycin. It is OK to have a trial period without statins for a month or so in patients with falls and aches and pains to see if they get better (older people have so many reasons for their pains that at times it is difficult to pin down the exact cause). Most importantly it is OK to stop statins completely when the goals of care are to achieve peace and comfort. All of the above must be done in consultation with the GP or hospital doctor, during which other medicines should also be reviewed. That is what we did with Mr. B and I reassured him that he does not need to take his blood pressure medicine either - but this is another story, which will appear in the Story of the Month in the near future.


Leave a comment about this article.

Please enter the verification code shown
Enter Security Code

Geriatric Assessment Service, Hastings. East Sussex : Tel: 07464 297717 : Fax : 01424 758132 : Email: info@holisticservice.co.uk

©2016 Holistic Service - All rights reserved